Nick was not quite nine and a half when we met. On February 6, 2012 Nick came down with pneumonia. He was extremely ill and was put on oral steroids nine days after entering the hospital. According to Nick’s mom the steroids were stopped as abruptly as they had been started one week later. Three days later Nick began having headaches. Actually “headaches” is not really accurate. In reality Nick got a headache, one that he rated a fairly consistent 8 out of 10 and one that was unrelenting from the moment it began and for the entire nine weeks prior to our first meeting on April 30, 2012. Please excuse the following details regarding medications, but I was shocked as Nick’s mom provided this detailed history leading up to the time of our first meeting. Suffice it to say, if you want to skip over the gory details, that Nick was given a laundry list of pharmaceuticals.
One week after ending his steroid treatment Nick got a sinus infection, which was treated with Omnicef (antibiotic). Ten days later he went to the ER where a CAT scan showed nothing wrong. Nick was put on intravenous fluids, Reglan (for GERD) and IV Toradol for pain. The next day he saw a neurologist who sent him back to the ER where he once again received IV fluids, Toradol and Depakote, a seizure medication. Nick was readmitted to the hospital at this time and his parents were told that he shouldn’t have been released when he went to the ER two days earlier. The next day brought continued IV fluids and DHE (a migraine abortive) accompanied by Benadryl and Reglan – this treatment lasted two days after which Nick went home – along with his merciless headache.
The day after he returned home this time, he started 25mg Topamax (a migraine medicine) once a day for two days to no effect. The next day the dosage was upped to twice a day, adding DHE spray. Two days later the Topamax was increased to 25mg in the morning and 50mg in the evening, DHE continued and an MRI came up negative. Two days later Topamax increased to 50mg twice a day for two days, then 50 mg in the morning and 75mg in the evening for two days, then 75mg twice a day and it was back to the ER at which time Nick was admitted after getting another round of Depakote, Toradol and Reglan in addition to his now ongoing Topamax/DHE diet. Two days later he was put on IV Fentanyl (used for cancer pain) and Versed (used to induce sleep prior to surgery and block the memory of the procedure). The next day it was Topamax 25mg in the morning and 50mg in the evening.
Nick and his still unyielding headache went home again the day after that with instructions to taper off the Topamax and begin Elavil 10mg (anti-depressant). As the Topamax was reduced the Elavil 10mg became 20mg on the fifth day. On the eighth day the Topamax was discontinued and the next day the Elavil increased to 30mg. After four days the Elavil was decreased to 20mg; after four more days to 10mg and discontinued three days later. This was the 18th day of April, 2012. Near the end of Nick’s pharmacological journey he underwent a lumbar puncture to rule out Lyme disease or any occult infection that might have been at work. Nick also began seeing a psychologist once all the medications were exhausted because it was believed that he was suffering from a form of post traumatic stress.
I first saw Nick on April 30, 2012. His main complaints, other than the now nine-week-old headache, were intermittent distance blur, difficulty reading and carsickness. Nick’s distance visual acuity was 20/80 in the right eye, 20/30 in the left eye and 20/30 with both eyes together. Further evaluation revealed that Nick had significant difficulty with eye movements and focusing at all distances. Nick also had severe eye teaming problems, particularly at the normal reading distance where he was unable to aim both eyes at the same thing at the same time. It is not at all uncommon for these kinds of visual disturbances to cause discomfort, often in the form of headaches. It is very uncommon for visually related headaches to be non-stop for months or to rate an 8 out of 10. Nick had absolutely no visual complaints prior to the pneumonia and subsequent onslaught of medications.
Nick was prescribed anti-stress reading glasses based on my findings. He began wearing them within the week. Vision therapy was also prescribed and Nick began vision therapy with me on May 8, 2012. Nick’s father brought him in for his fourth vision therapy session on May 29 and I asked him if there had been any change since I first saw Nick. His father said that the physical therapist, who asks Nick to rate his headache at each visit, told Nick’s father that for the first time since February Nick reported his headache as a 4-out-of-10 instead of 8-out-of-10. Further questioning of Nick revealed that not only were the headaches reduced in severity, but they were now intermittent instead of constant. Also, around this time Nick had was able to return to school for the first time since coming down with pneumonia in February.
On June 26, at his seventh vision therapy session, Nick reported (only because I asked him directly) that he had not had a headache for over two weeks. His visual acuity has also improved three lines in the right eye, one line in the left and two lines with both eyes working together and his overall visual profile continues to improve. Nick remains headache-free at the time of this writing and is enjoying his summer vacation even though he is continuing his weekly vision therapy sessions with me. I’m told that Nick has written a story book detailing his ordeal up until the time we met. I am greatly looking forward to reading it as soon as he completes the next chapter.
Next time: My Daughter Is Driving Me To Think